Arkansas, 2013

Damaging Wind in Arkansas, September 17, 2013

September 17, 2013 · NWS LZK · 1 event in 1 county or zone

Daytime heating caused some thunderstorms to develop over western Arkansas on the afternoon of the 17th. One of the storms became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Daytime heating caused some thunderstorms to develop over western Arkansas on the afternoon of the 17th. One of the storms became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Sep 17, 1:46 PM CST, 2 hours 34 minutes earlier.

Area forecast discussion, Sep 17, 1:46 PM CST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
246 PM CDT TUE SEP 17 2013

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT
RIDGE OF HIGH PRESSURE ALONG THE GULF COAST WILL HOLD THROUGH AT
LEAST THURSDAY...WITH ONLY ISOLATED SHOWERS/THUNDERSTORMS IN THE
FORECAST. PRECIPITATION WILL TEND TO FORM IN NORTHERN/WESTERN
ARKANSAS AWAY FROM THE HIGH.

ON FRIDAY...SIGNIFICANT TROUGH WILL DIG SOUTHWARD THROUGH THE
MIDDLE OF THE COUNTRY...WITH THE HIGH SHUNTED TO THE SOUTHEAST. AT
THE SURFACE...A COLD FRONT WILL SWEEP INTO THE REGION. THERE
SHOULD BE ENOUGH MOISTURE IN PLACE FOR GOOD CHANCES OF SHOWERS AND
THUNDERSTORMS. CHANCES FOR WIDESPREAD PRECIPITATION WILL BE THE
HIGHEST FOR QUITE SOME TIME...WITH NOTHING SIMILAR SINCE MID-
AUGUST.

ABOVE NORMAL TEMPERATURES ARE EXPECTED AHEAD OF THE FRONT
WEDNESDAY/THURSDAY. CLOUDS/PRECIPITATION WILL KEEP READINGS
CLOSER TO NORMAL OR PERHAPS A LITTLE BELOW NORMAL ON FRIDAY.
&&

.LONG TERM...SATURDAY THROUGH TUESDAY
COLD FRONT WILL MOVE SOUTHEAST OF THE AREA LATE SATURDAY...WITH
COOLER AND DRIER AIR MOVING INTO THE STATE. TEMPERATURES WILL BE
AROUND NORMAL...WITH HIGHS IN THE 80S...AND OVERNIGHT LOWS AROUND
60. UPPER RIDGE WILL BUILD OVER THE REGION...AND KEEP RAIN CHANCES
OUT OF FORECAST THROUGH THE BEGINNING OF NEXT WEEK.
&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     65  89  67  91 /  10  10  10  20
CAMDEN AR         68  93  68  93 /  20  10  10  20
HARRISON AR       66  87  65  88 /  20  20  10  20
HOT SPRINGS AR    68  91  68  90 /  20  10  10  20
LITTLE ROCK   AR  67  91  68  92 /  10  10  10  20
MONTICELLO AR     68  93  69  92 /  20  10  10  20
MOUNT IDA AR      68  91  66  90 /  20  20  10  20
MOUNTAIN HOME AR  65  88  66  89 /  20  20  10  20
NEWPORT AR        66  90  67  91 /  10  10  10  20
PINE BLUFF AR     67  92  68  92 /  10  10  10  20
RUSSELLVILLE AR   67  91  67  91 /  20  20  10  20
SEARCY AR         65  90  67  91 /  10  10  10  20
STUTTGART AR      67  91  68  91 /  10  10  10  20
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM...46 / LONG TERM...58
Hazardous weather outlook, Sep 17, 2:32 AM CST, 13 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
332 AM CDT TUE SEP 17 2013

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-181000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
332 AM CDT TUE SEP 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

SOME ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THROUGH LATE THIS
AFTERNOON. HOWEVER...THE THREAT FOR WIDESPREAD HAZARDOUS WEATHER
WILL REMAIN LOW THROUGH TONIGHT.

WILDFIRE DANGER REMAINS IN THE MODERATE TO HIGH CATEGORY ACROSS THE
ENTIRE STATE AT THIS TIME. BURN BANS REMAIN IN PLACE ACROSS MANY
COUNTIES ACROSS CENTRAL AND SOUTHERN ARKANSAS BECAUSE OF THESE DRY
CONDITIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SOME ISOLATED AFTERNOON SHOWERS AND THUNDERSTORMS ARE POSSIBLE ON
WEDNESDAY INTO THURSDAY. CHANCES FOR MORE WIDESPREAD SHOWERS AND
THUNDERSTORMS INCREASE FOR FRIDAY AS A COLD FRONT DROPS SOUTH INTO
THE STATE. SOME STRONG STORMS COULD DEVELOP WITH THIS
ACTIVITY...ESPECIALLY FRIDAY AFTERNOON AND EVENING.

THIS COLD FRONT WILL MOVE JUST SOUTH OF THE STATE BY SATURDAY
AFTERNOON...WITH DRIER CONDITIONS EXPECTED INTO EARLY NEXT WEEK
BEHIND THE FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

62

In the hours before

Special weather statement, Sep 17, 2:03 PM CST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
303 PM CDT TUE SEP 17 2013

ARZ041-172035-
MONTGOMERY AR-
303 PM CDT TUE SEP 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MONTGOMERY COUNTY
UNTIL 330 PM CDT...

AT 300 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 5 MILES SOUTHWEST OF MIMOSA...OR 12 MILES
SOUTHWEST OF MT IDA...MOVING EAST AT 5 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  NORMAN...             MIMOSA...             CADDO GAP...
  BLACK SPRINGS...

&&

IF THREATENING WEATHER APPROACHES YOUR AREA...MOVE INDOORS UNTIL THE
STORM PASSES.

LAT...LON 3452 9357 3435 9360 3443 9391 3453 9389
TIME...MOT...LOC 2003Z 282DEG 5KT 3447 9380

46
Special weather statement, Sep 17, 2:15 PM CST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
315 PM CDT TUE SEP 17 2013

ARZ040-172100-
POLK AR-
315 PM CDT TUE SEP 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL POLK COUNTY UNTIL 400 PM
CDT...

AT 312 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MENA INTERMOUNTAIN AIRPORT...OR NEAR MENA...
MOVING EAST AT 10 MPH.

SMALL HAIL FROM PEA UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS
UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  MENA...               POLK COUNTY FAIRGNDS...
  MENA INTERMOUNTAIN AIRPORT...               LAKE MENA...
  NUNLEY...             INK...                DALLAS...
  BOARD CAMP...         ACORN...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3468 9406 3449 9402 3444 9426 3464 9429
TIME...MOT...LOC 2015Z 251DEG 7KT 3454 9422

59
Special weather statement, Sep 17, 2:35 PM CST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
335 PM CDT TUE SEP 17 2013

ARZ041-172105-
MONTGOMERY AR-
335 PM CDT TUE SEP 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MONTGOMERY COUNTY UNTIL
400 PM CDT...

AT 331 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR NORMAN...OR 7 MILES SOUTH OF MT IDA...MOVING
EAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  MT IDA...             NORMAN...             MIMOSA...
  GAP CREEK REC AREA... SILVER...             HURRICANE GROVE...
  CADDO GAP...          BLACK SPRINGS...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3463 9340 3438 9341 3439 9374 3451 9376
TIME...MOT...LOC 2035Z 261DEG 13KT 3445 9366

/51
Special weather statement, Sep 17, 3:12 PM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
412 PM CDT TUE SEP 17 2013

ARZ041-052>054-172140-
CLARK AR-HOT SPRING AR-MONTGOMERY AR-PIKE AR-
412 PM CDT TUE SEP 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PIKE...SOUTHEASTERN
MONTGOMERY...WESTERN HOT SPRING AND NORTHWESTERN CLARK COUNTIES UNTIL
445 PM CDT...

AT 408 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 3 MILES WEST OF GLENWOOD...OR 11 MILES NORTHEAST
OF LAKE GREESON...MOVING EAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  GLENWOOD...           AMITY...              WELSH...
  ROSBORO...            POINT CEDAR...        BONNERDALE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3439 9340 3439 9330 3421 9333 3430 9366
      3437 9364
TIME...MOT...LOC 2112Z 278DEG 15KT 3433 9359

/51
Special weather statement, Sep 17, 3:50 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
450 PM CDT TUE SEP 17 2013

ARZ053-054-172220-
CLARK AR-HOT SPRING AR-
450 PM CDT TUE SEP 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN HOT SPRING AND NORTHERN
CLARK COUNTIES UNTIL 515 PM CDT...

AT 446 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES EAST OF AMITY...OR 11 MILES WEST OF
DEGRAY LAKE...MOVING EAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  DEGRAY LAKE...        DEGRAY LAKE SP...     POINT CEDAR...
  MARCUS...             CANEY...              BISMARCK...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3439 9309 3419 9309 3425 9342 3433 9342
TIME...MOT...LOC 2150Z 266DEG 13KT 3429 9334

/51

The radar

The Little Rock radar (KLZK), 119 km away, was scanning. The volume nearest the first event began at 22:21 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clark

When
September 17, 4:20 PM CST
Where
Clark County, 2.88 mi SSE of Fendley
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
34.194, -93.304

A tree was blown down near Arkansas 8.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2013Every state in 2013This day in weather historyWarnings in Arkansas, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 468898.